Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 5, NWS Midland/Odessa, TX

February 6, 2019Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Feb 6, 2019, 2:24 AM MST for Eddy County, Lea County, New Mexico. It took effect at Feb 6, 2019, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2019, 2:24 AM MST (09:24 UTC)
In effect from
Feb 6, 2019, 11:00 AM MST
Expired
Feb 6, 2019, 8:00 PM MST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS74 KMAF 060924
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
324 AM CST Wed Feb 6 2019

...HIGH WIND WARNING THIS AFTERNOON AND TONIGHT FOR THE GUADALUPE
MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 5000 FEET...

...WIND ADVISORY THIS AFTERNOON FOR THE EDDY COUNTY NEW MEXICO
PLAINS, NORTHERN LEA COUNTY NEW MEXICO, AND MARFA PLATEAU...

.A strong upper level storm system will approach the region today
and tonight. High winds are likely with this system in the 
mountains and advisory level winds are also possible in portions 
of the adjacent plains this afternoon. 

TXZ057-061030-
/O.CAN.KMAF.HW.A.0006.190206T1400Z-190207T1400Z/
Van Horn and Highway 54 Corridor-
Including the city of Van Horn
324 AM CST Wed Feb 6 2019 /224 AM MST Wed Feb 6 2019/

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Midland/Odessa has cancelled the
High Wind Watch. 

Winds today will not be as strong as previously thought. 

$$

NMZ027-TXZ258-062100-
/O.UPG.KMAF.HW.A.0006.190206T1400Z-190207T1400Z/
/O.NEW.KMAF.HW.W.0009.190206T1800Z-190207T0900Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
224 AM MST Wed Feb 6 2019

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM
MST THURSDAY...


* TIMING...This afternoon and tonight. 

* WINDS...Southwest to west 35 to 45 mph with gusts to around 65
  mph. 

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. Severe turbulence near the mountains 
  will be hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ074-062100-
/O.NEW.KMAF.HW.W.0009.190206T1800Z-190207T0900Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
324 AM CST Wed Feb 6 2019

...HIGH WIND WARNING IN EFFECT ABOVE 5000 FEET FROM NOON TODAY TO
3 AM CST THURSDAY...

* TIMING...This afternoon and tonight. 

* WINDS...Southwest to west 35 TO 50 mph with gusts to 60 mph. 
  
* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-062100-
/O.UPG.KMAF.HW.A.0006.190206T1400Z-190207T1400Z/
/O.NEW.KMAF.WI.Y.0005.190206T1800Z-190207T0000Z/
Eddy County Plains-
Including the cities of Artesia, Carlsbad, 
and Carlsbad Caverns NP
224 AM MST Wed Feb 6 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* TIMING...This afternoon. 

* WINDS...Southwest 30 to 40 mph with gusts to 50 mph. 
 
* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ029-TXZ080-062100-
/O.NEW.KMAF.WI.Y.0005.190206T1800Z-190207T0000Z/
Northern Lea County-Marfa Plateau-
Including the cities of Tatum and Marfa
324 AM CST Wed Feb 6 2019 /224 AM MST Wed Feb 6 2019/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING...


* TIMING...This afternoon. 

* WINDS...Southwest 30 to 40 mph with gusts to 50 mph. 
 
* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
851 
WWUS74 KMAF 062101
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
301 PM CST Wed Feb 6 2019

...HIGH WIND WARNING TONIGHT INTO TOMORROW MORNING FOR THE 
GUADALUPE MOUNTAINS AND THROUGH LATE EVENING FOR THE DAVIS 
MOUNTAINS ABOVE 5000 FEET...

...WIND ADVISORY THROUGH LATE EVENING FOR THE EDDY COUNTY NEW 
MEXICO PLAINS, NORTHERN LEA COUNTY NEW MEXICO, VAN HORN AND HWY 54
CORRIDOR, AND MARFA PLATEAU...

.A strong upper level storm system will approach the region today
and tonight. High winds are likely with this system in the
mountains and advisory level winds are also possible in portions
of the adjacent plains this afternoon.

TXZ074-070300-
/O.EXT.KMAF.HW.W.0009.000000T0000Z-190207T0300Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
301 PM CST Wed Feb 6 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* TIMING...This afternoon and early evening.

* WINDS...Southwest to west 35 TO 50 mph with gusts to 60 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. Severe turbulence near the mountains 
  will be hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ027-TXZ258-071200-
/O.EXT.KMAF.HW.W.0009.000000T0000Z-190207T1500Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
201 PM MST Wed Feb 6 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST THURSDAY...

* TIMING...This afternoon through tomorrow morning.

* WINDS...Southwest to west 40 to 50 mph with gusts to around 65 
  mph. 

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. Severe turbulence near the mountains 
  will be hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ057-070300-
/O.EXB.KMAF.WI.Y.0005.000000T0000Z-190207T0300Z/
Van Horn and Highway 54 Corridor-
Including the city of Van Horn
301 PM CST Wed Feb 6 2019 /201 PM MST Wed Feb 6 2019/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect until 9 PM CST /8 PM MST/ this
evening. 

* TIMING...This afternoon and early evening.

* WINDS...Southwest 25 to 35 mph with gusts to 50 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ028-029-TXZ080-070300-
/O.EXT.KMAF.WI.Y.0005.000000T0000Z-190207T0300Z/
Eddy County Plains-Northern Lea County-Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, and Marfa
301 PM CST Wed Feb 6 2019 /201 PM MST Wed Feb 6 2019/

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* TIMING...This afternoon and early evening.

* WINDS...Southwest 25 to 35 mph with gusts to 50 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 5, 9:35 PM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 5, 9:35 PM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1035 PM CST Tue Feb 5 2019

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
VFR conditions will continue the next 24 hours with light showers
remaining southeast of all TAF sites. Winds will increase and
become gusty around 18Z with west winds to 30kts or more at times.
Winds will diminish tomorrow after sunset.

Hennig

&&

.PREV DISCUSSION... /issued 628 PM CST Tue Feb 5 2019/

UPDATE...

Issued update for the expiration of the Wind Advisory and High
Wind Warning.

DISCUSSION...

Winds across the area have weakened. Winds are no longer at
advisory criteria for the Eddy County plains and Van Horn and
Highway 54 Corridor area and are no longer at warning criteria for
the Guadalupe Mountains. Winds are expected to continue to weaken
so the Wind Advisory and High Wind Warning are being allowed to
expire.

PREV DISCUSSION... /issued 210 PM CST Tue Feb 5 2019/

DISCUSSION...
Next upper low over OR/CA today will move east reaching the Rockies
Wednesday night and the plains early Thursday.  The next in the
series of upper lows will drift down the West Coast Friday.  This
low weakens as it comes ashore but it is followed by another one
working down from Canada.

Have had significant cloud cover over the area today but temps have
warmed nicely.  This unseasonably warm wx will continue Wednesday
before a Pacific front blows through late in the day. Thursday will
be cooler... then a polar front backdoors into the area Thursday
night.  This front will bring a much colder airmass to the region...
may see morning lows Friday of 18 to 24 degrees across the
northern CWA... lowered temps slightly.

Could be a few showers tonight both around the Guadalupes as well
as east of an ODO to FST line.  Another shot of showers Wednesday
night but these look to just brush eastern counties.  Will also have
a slight chance of showers again on Sunday night.  Not expecting any
significant rainfall amounts.

Currently have a High Wind Warning/Wind Advisory in effect today...
cloud covered has slowed mixing but wind speeds have begun to
increase across Eddy county... and GDP remains border line high
wind so will leave that in effect.  A High Wind Watch remains in
effect for Guadalupe Mountains and surrounding plains Wednesday and
Wednesday night in what should be the main wind event.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  74  40  55 /  20   0  10   0
Carlsbad                       49  70  34  54 /  10   0   0   0
Dryden                         57  82  48  68 /  10   0  10   0
Fort Stockton                  54  77  42  58 /  10   0  10   0
Guadalupe Pass                 43  62  28  46 /  20  10   0   0
Hobbs                          46  67  32  52 /  10   0   0   0
Marfa                          43  69  29  55 /  10  10   0   0
Midland Intl Airport           52  75  40  56 /  10   0  10   0
Odessa                         52  75  39  56 /  10   0   0   0
Wink                           49  76  35  58 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 7 AM MST Wednesday through Thursday morning
     for Eddy County Plains-Guadalupe Mountains of Eddy County.

TX...High Wind Watch from 8 AM CST /7 AM MST/ Wednesday through
     Thursday morning for Guadalupe Mountains-Van Horn and
     Highway 54 Corridor.

&&

99/99/10
Hazardous weather outlook, Feb 6, 1:06 AM MST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 AM CST Wed Feb 6 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 AM CST Wed Feb 6 2019 /106 AM MST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect this afternoon and most of tonight
for the Guadalupe Mountains, and the Davis and Apache Mountains
above 5000 feet. A Wind Advisory is in effect this afternoon for the
Eddy County Plains, northern Lea County, and the Marfa Plateau.

Thunderstorms will be possible tonight, mainly over the upper
Colorado River Valley and eastern Permian Basin.  Any storms that do
develop will be accompanied by occasional lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:24 AM MSTHigh Wind WarningMAFEddy32 hr

Nearby

Wind Advisories in New Mexico, 2019Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.